North Carolina, 2004Flash Flooding and Lightning Strike in North Carolina, July 28, 2004
July 28, 2004 · NWS RAH · 4 events in 4 counties and zones
3 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 12:20 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 28, 12:20 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT WED JUL 28 2004
.SHORT TERM (THROUGH SATURDAY NIGHT)...
THROUGH THURSDAY...UPPER LEVEL SHEAR ZONE LINGERS NEAR THE COAST OR
JUST SLIGHTLY INLAND. TO THE WEST OF THE SHEAR ZONE...LOW LEVEL FLOW
SHOWS DIFFLUENCE WHILE UPPER LEVEL FLOW SHOWS CONFLUENCE SUGGESTING
A SUBSIDENCE ZONE OVER THE RAH CWA. THUS...FOLLOWING DIURNAL
CONVECTION MAINLY EAST THIS EVENING...THE THREAT OF RAIN SHOULD
DIMINISH OVERNIGHT. THE LOW LEVEL AIRMASS BOUNDARY REMAINS WEST...
KEEPING US IN HIGH SURFACE DEW POINT AIR. BENEATH SUBSIDENCE...THE
AIR SHOULD BE RIPE FOR WIDESPREAD FOG OVERNIGHT...POSSIBLY DENSE BY
MORNING. THURSDAY...THOUGH SOME WARMING AND DRYING CONTINUES ABOVE
650 MB...LOWER LEVELS MOISTEN WITH SE FLOW...PWS INCREASE TO 1.9 SE
TO 1.6 INCHES NW. MID LEVELS DESTABILIZE ENOUGH WITH DAYTIME
HEATING FOR SCATTERED SHOWERS AND TSTMS...POPS RANGING FROM 40-50
PERCENT SE TO 30 PERCENT NW. MIN TEMPERATURES OF 69-73 OVERNIGHT
SHOULD RISE TO 82-87 ON THU.
FRIDAY-SATURDAY...DEEPEST MOISTURE APPEARS TO GET SHOVED WESTWARD BY
FRIDAY AS HEIGHTS RISE ALOFT IN A NET RIDGING PATTERN OVER CENTRAL
NC...TO THE NW OF A SLOWLY APPROACHING SUBTROPICAL/TROPICAL WAVE N
OF THE BAHAMAS. AGAIN...MODELS PUT CENTRAL NC BENEATH A ZONE OF
SINKING AIR WITH PREVAILING WEAK NEGATIVE OMEGA IN THE MID LEVELS.
FORECAST SOUNDINGS SHOW NET WARMING AND DRYING ALOFT AND COMPUTED
LIS ARE NEUTRAL TO SLIGHTLY POSITIVE. THE THREAT OF CONVECTIVE
RAINS SHOULD BE MAINLY DIURNAL...CONFINED TO LATE DAY AND EVENING
EVENTS...WITH POPS NEAR 30 PERCENT FAVORED OVER THE RAH CWA. LOW
LEVEL THICKNESS IS ABOUT THE SAME FROM DAY TO DAY...BUT FEW CLOUDS
AND WEAK SUBSIDENCE SHOULD BOOST MAX READINGS TO THE 85 TO 90 DEGREE
RANGE BOTH FRI AND SAT.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
PERSISTENT FLOW OFF THE SUBTROPICAL ATLANTIC BEING GUIDED AND
CHANNELED ALONG THE PERIPHERY OF THE STRONG BERMUDA HIGH WILL
MAINTAIN A SUPPLY OF HUMID AIR OVER CENTRAL NC. THIS SIGNALS
GREATER THAN NORMAL CLOUD COVERAGE AND RAIN THREAT EACH DAY. MID
LEVEL LAPSE RATES REMAIN IN THE NEUTRAL ZONE...SUGGESTING THAT MOST
OF THE RAIN THREAT WILL BE PUSHED BY DIURNAL HEATING...SCATTERED
SHOWERS AND TSTMS. POPS WILL BE ADVERTISED AS 40 PERCENT EACH
AFTERNOON/EVENING AND 20 PERCENT LATE NIGHT THROUGH EACH MORNING.
SUNDAY OR MONDAY COULD TURN OUT WETTER THAN THE REST DEPENDING ON
EVOLUTION OR MOVEMENT OF A TROPICAL/SUBTROPICAL WAVE NEAR THE GULF
STREAM. BUT WE COULD AS EASILY BE ON THE SUBSIDENCE SIDE OF ANY
DEVELOPMENT...AND DRIER...AS WITHIN THE MOIST UNSTABLE REGION GIVEN
DIFFERENCES IN THE MODELS AT THIS POINT.
&&
.AVIATION...
SHOWERS DEVELOPING ALONG A LINE FROM RZZ TO SOP WILL MOVE EAST
THROUGH THE EVENING. SHOWERS ARE BEARING DOWN ON FAY AND RWI...SO
WILL INCLUDE A TEMPO TSRA AT RWI AND FAY. RDU IS NEAR THE LINE OF
DEVELOPING SHOWERS SO CONFIDENCE IS LOWER...WILL INCLUDE VCTS WITH
TEMPO SHRA THERE. ASIDE FROM A BRIEF PERIOD OF CIGS AROUND
3KFT...INT AND GSO SHOULD REMAIN VFR THROUGH THE EVENING. A VERY
MOIST AIR MASS OVERNIGHT ALONG WITH SUBSIDENCE ALOFT AND LIGHT
SOUTHEAST WINDS THIS EVENING IN THE EAST SHOULD RESULT IN LOW CLOUDS
AND FOG DEVELOPING. WILL HAVE LIFR VIS AND CIGS EAST AND IFR WEST.
CIGS SHOULD BE SLOW TO RISE WITH A SOUTHEAST FLOW UP TO 800 MB
ADVECTING MOISTURE THROUGH TOMORROW MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
AVIATION: DGS
SHORT TERM: RFG
LONG TERM: RFG
Hazardous weather outlook, Jul 28, 4:55 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUL 28 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-290948-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THE THREAT FOR SEVERE WEATHER IS LOW. PORTIONS OF STANLY AND CHATHAM
COUNTY RECEIVED HEAVY RAINS TUESDAY. THERE IS A RISK FOR FLOODING IN
THESE AREAS SHOULD HEAVY RAINS RETURN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 28, 2:40 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED JUL 28 2004
NCZ010-011-026>028-041>043-075>078-085-086-088-089-282100-
CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-
JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD...
SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH
340 PM EDT WED JUL 28 2004
...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTHEAST ACROSS THE
SANDHILLS AND COASTAL PLAIN COUNTIES OF CENTRAL NORTH CAROLINA...
A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE MOVING
SLOWLY NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN OF CENTRAL
NORTH CAROLINA. THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL
OCCUR NEAR SUCH PLACES AS LAURINBURG... FAYETTEVILLE... NEWTON
GROVE... CLINTON... PRINCETON... NASHVILLE... ROANOKE RAPIDS...
ENFIELD... AND HALIFAX.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL BE COMMON WITH THE
SHOWERS AND STORMS IN LESS THAN AN HOUR WITH LOCALIZED AMOUNTS
BETWEEN 2 AND 2.5 INCHES POSSIBLE. WHERE SHOWERS OR STORMS MERGE
TOGETHER... RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES MAY OCCUR.
DUE TO THE HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... STREETS
AND UNDERPASSES CAN BE EXPECTED.
WSS
Flash Flood, Scotland
- When
- July 28, 3:42 PM EST to 4:45 PM EST
- Where
- Scotland County, Laurinburg
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Many streets in Laurinburg were impassable due to high water. Several cars were stranded in high water as well. Plaza Road had to be closed.
Flash Flood, Nash
- When
- July 28, 4:15 PM EST to 5:00 PM EST
- Where
- Nash County, 8 mi W of Nashville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Two feet of water covered over half a dozen roads, which had to be barricaded. These roads included Highway 64, Highway 581 north of Spring Hope, Old County Home Road, Pleasant Grove Church Road, Mount Zion Church Road, and Boddie Mill Pond Road.
Flash Flood, Cumberland
- When
- July 28, 4:35 PM EST to 5:15 PM EST
- Where
- Cumberland County, Stedman
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Highway 24 was impassable due to high water. Sandy Creek in the Rosewood Park area overflowed its banks, flooding several streets and one house.
Lightning, Wayne
- When
- July 28, 6:00 PM EST
- Where
- Wayne County, Goldsboro
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
Lightning struck the roof of a church on McLain Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
- Flood in Pennsylvania, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5417111, 5417112, 5417113, 5417114.